Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 42, NWS Grand Forks, ND

July 6, 2014Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2014, 2:50 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2014, 2:50 AM CDT (07:50 UTC)
Expired
Jul 6, 2014, 3:30 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:02 AM CDTHAIL 1Rutland, NDPEA TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS53 KFGF 060750
SVRFGF
NDC077-081-060830-
/O.NEW.KFGF.SV.W.0042.140706T0750Z-140706T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 AM CDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 330 AM CDT

* AT 249 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORMAN...AND
  MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN SARGENT AND SOUTHWESTERN RICHLAND COUNTIES...INCLUDING
  THE FOLLOWING LOCATIONS...RUTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4597 9778 4611 9771 4594 9675 4593 9675
      4592 9755
TIME...MOT...LOC 0751Z 284DEG 40KT 4604 9761

HAIL...1.00IN
WIND...<50MPH

$$

TG
3 follow-up statements
029 
WWUS53 KFGF 060757
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 AM CDT SUN JUL 6 2014

NDC077-081-060830-
/O.CON.KFGF.SV.W.0042.000000T0000Z-140706T0830Z/
SARGENT ND-RICHLAND ND-
257 AM CDT SUN JUL 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 330 AM CDT...

AT 253 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUTLAND...AND
MOVING EAST AT 45 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN SARGENT AND SOUTHWESTERN
  RICHLAND COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4595 9768 4610 9764 4594 9675 4593 9675
      4592 9755
TIME...MOT...LOC 0757Z 284DEG 40KT 4602 9752

HAIL...1.75IN
WIND...<50MPH

$$

TG
196 
WWUS53 KFGF 060818
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
318 AM CDT SUN JUL 6 2014

NDC077-081-060830-
/O.CON.KFGF.SV.W.0042.000000T0000Z-140706T0830Z/
SARGENT ND-RICHLAND ND-
318 AM CDT SUN JUL 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 330 AM CDT...

AT 315 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF 
GENESEO...AND MOVING EAST AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN SARGENT AND SOUTHWESTERN
  RICHLAND COUNTIES.

AT 302 AM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN 
RUTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4592 9745 4596 9745 4606 9739 4594 9675
      4593 9675
TIME...MOT...LOC 0818Z 285DEG 36KT 4597 9727

HAIL...1.75IN
WIND...<50MPH

$$

TG
079 
WWUS53 KFGF 060831
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
331 AM CDT SUN JUL 6 2014

NDC077-081-060842-
/O.EXP.KFGF.SV.W.0042.000000T0000Z-140706T0830Z/
SARGENT ND-RICHLAND ND-
331 AM CDT SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4592 9745 4596 9745 4606 9739 4594 9675
      4593 9675
TIME...MOT...LOC 0818Z 285DEG 36KT 4597 9727

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 6, 2:31 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
231 AM CDT SUN JUL 6 2014

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 230 AM CDT SUN JUL 6 2014

THE MODELS ARE IN PRETTY GOOD OVERALL AGREEMENT...AND WILL UTILIZE
A BLEND THIS MORNING.

THERE IS ONGOING SEVERE WEATHER IN THE FORECAST AREA...SO WILL BE
BRIEF WITH THIS FORECAST DISCUSSION.

FOR TODAY...THERE COULD BE SOME MORNING CONVECTION MOVING INTO THE
EASTERN AREAS...PERHAPS LINGERING INTO THE EARLY AFTERNOON. UNTIL
THE STRONG SHORTWAVE MOVING OUT OF CANADA MOVES THROUGH THE
REGION...CAN/T RULE OUT A FEW SEVERE STORMS THROUGH 15Z OR SO
GIVEN THE STRONG FORCING COMBINED WITH HIGH INSTABILITY/SHEAR AND
MOISTURE PROFILES. TEMPS WILL BE COOLER THAN YESTERDAY...AROUND
NORMAL FOR THIS TIME OF YEAR.

FOR TONIGHT...IT SHOULD BE DRY AND COOLER FOR THE REGION WITH COOL
ADVECTION.

ON MONDAY...ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION. THERE
WILL BE SOME INSTABILITY...WITH CAPES AROUND 1500 J/KG...SO SOME
STRONGER STORMS POSSIBLE GIVEN THE PROGGED SYNOPTIC ENVIRONMENT.
IT SHOULD BE A FEW DEGREES COOLER THAN TODAY WITH CLOUDS AND
CONVECTION OVER THE REGION.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 230 AM CDT SUN JUL 6 2014

FOR MON NIGHT...EXPECT SOME LINGERING CONVECTION MAINLY UNTIL
6Z...WITH MAINLY DRY WEATHER THEREAFTER.

FOR TUE THROUGH SAT...EXPECT OVERALL DRY WEATHER FOR TUE-
THU...WITH INCREASING CHANCES FOR CONVECTION FOR THU NIGHT THROUGH
SAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1145 PM CDT SAT JUL 5 2014

THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS
PERIOD...ESPECIALLY BEFORE SUNRISE. THERE SHOULD BE A BROKEN LINE
OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE REGION. NOT SURE
HOW WIDESPREAD THESE STORMS WILL BE...BUT DID TEMPO FOR THE MOST
LIKELY PERIODS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...DK
AVIATION...TG
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT SAT JUL 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
517 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST
MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND
LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE
STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND
THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 5, 11:19 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             VERGAS                  46.66N 95.80W
07/05/2014  E0.88 INCH       OTTER TAIL         MN   PUBLIC

            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

JAM
Local storm report, Jul 5, 11:22 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1122 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             VERGAS                  46.66N 95.80W
07/05/2014  E1.25 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

JAM
Local storm report, Jul 6, 12:57 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1257 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             MAIDA                   49.00N 98.36W
07/06/2014  E2.75 INCH       CAVALIER           ND   TRAINED SPOTTER

1245 AM     HAIL             4 NE VANG               48.95N 98.06W
07/06/2014  E2.75 INCH       CAVALIER           ND   TRAINED SPOTTER

&&

JAM
Local storm report, Jul 6, 1:01 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             WEST FARGO              46.87N 96.90W
07/06/2014  E0.88 INCH       CASS               ND   PUBLIC

            VIA SOCIAL MEDIA.

&&

JAM
Local storm report, Jul 6, 1:28 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
128 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             WEST FARGO              46.87N 96.90W
07/06/2014  E1.00 INCH       CASS               ND   BROADCAST MEDIA

            VIA VALLEY NEWS LIVE FACEBOOK.TIME ESTIMATED FROM RADAR.

&&

JAM
Local storm report, Jul 6, 1:53 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             3 W WALHALLA            48.92N 97.98W
07/06/2014  E1.75 INCH       CAVALIER           ND   BROADCAST MEDIA

            FROM VALLEY NEWS LIVE FACEBOOK.

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:55 PM CDTSevere Thunderstorm WarningFGFSteele, Traill65 min
Jul 5, 11:31 PM CDTSevere Thunderstorm WarningFGFTraill44 min
Jul 5, 11:42 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill48 min
Jul 6, 12:07 AM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 6, 12:19 AM CDTTornado WarningFGFCavalier, Pembina41 min
Jul 6, 12:22 AM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 6, 12:58 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina62 min
Jul 6, 2:29 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent46 min
Jul 6, 3:37 AM CDTSevere Thunderstorm WarningFGFRichland53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.